Heavy Rain, Baltimore
- When
- August 9, 1:30 AM EST to 3:00 AM EST
- Where
- Baltimore County, Southeast Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Thunderstorms with very heavy rainfall moved through Anne Arundel County and the southeastern portion of Baltimore County during the early morning hours of the 9th. 46 inches of rain was recorded at Sparrows Point.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with very heavy rainfall moved through Anne Arundel County and the southeastern portion of Baltimore County during the early morning hours of the 9th. In Baltimore County, a total of 4.46 inches of rain was recorded at Sparrows Point. In Anne Arundel County, around 2.5 inches of rain fell along the Chesapeake Bay shoreline. A driveway along Bellhaven Avenue in Pasadena was washed away. Another county road was closed by high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 8:00 PM EST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 900 PM EDT FRI AUG 8 2003 SCATTERED STORMS ONGOING. NO NEED FOR UPDATE AT THIS TIME. STRONG ------------------------- WBCAFDLWX 350 PM EDT FRI AUG 8 2003 MAIN AXIS OF INSTAB WILL BE OVR THE MOUNTAINS TONIGHT AND SAT. A SMALL WAVE WILL MOVE OVER US IN THE SW FLOW E OF THE TROF AXIS LATE THIS AFTERNOON AND THIS EVENING. THAT SHOULD BE N OF THE CWA BY 12Z SAT...THEN AREA WILL BE IN THE LEE OF THAT WAVE WITH NO REAL FORCING BEHIND IT FOR SAT...JUST SOME GENRL WEAK INSTAB. BUT AGAIN THE WEAKEST INSTAB WILL BE OVR OUR AREA WITH GREATR VALS AROUND OUR CWA. FOR NOW WILL HAVE 40 POPS SAT IN THE WESTERN FRINGE WITH 30 FOR THE REST THAT LIES W OF THE BLUE RIDGE. WOULD LIKE TO HAVE A SLGHT CHC FOR THE EAST...BUT FOR REGIONAL CONSTNTCY WILL HAVE 25 TO 30 PERCENT CHC POPS. STRONG .LONG TERM (SAT NITE THRU FRI)... STAGNANT UPPER PATTERN PERSISTS THROUGH THE PERIOD WITH SOME MINOR CHANGES INDICATED. UPPER TROUGH OVER THE EAST WILL WEAKEN BY MID WEEK...WITH A DRIER TREND SLATED FOR THURSDAY AND FRIDAY. WEAK BOUNDARY JUST EAST OF THE BLUE RIDGE SAT NIGHT WILL MOVE SLOWLY THROUGH THE AREA OVER THE WEEKEND AND STALL ALONG THE EASTERN SHORE FOR EARLY NEXT WEEK. PWATS WILL REMAIN AOA NORMAL THROUGH MID WEEK (1.75TO NEAR 2). SERIES OF SHORTWAVES WILL MOVE ACROSS THE AREA...WITH RESULTING STORMS POSSIBLE HEAVY RAINFALL PRODUCERS. WILL CARRY CHANCE FOR THE AFTERNOON AND EVENING AND SLIGHT CHANCE TO ISOLATED OVERNIGHT. SURFACE TROUGH AND UPPER TROUGH FINALLY LIFTS NORTHEAST BY WEDNESDAY. MOISTURE/RAIN CHANCES DECREASE FOR THURSDAY AND FRIDAY...MEX POPS FINALLY FALL BELOW CLIMO. MARINE: WINDS EXPECTED TO INCREASE SLIGHTLY DURING THE PERIOD AS THE LOW LEVEL JET STRENGTHENS. ETA WINDS MUCH LIGHTER AS USUAL...BUT GFS PLACES A 20 TO 25 KT LOW LEVEL JET OVER THE MARINE ZONES SATURDAY NIGHT AND EARLY SUNDAY. WINDS EXPECTED REMAIN BELOW SCA CRITERIA... SO NO FLAGS THROUGH THE PERIOD. CPW .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-091030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1110 AM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY LOCALIZED FLOODING IS POSSIBLE OVER EASTERN WEST VIRGINIA AND WESTERN MARYLAND THIS AFTERNOON AND EVENING WITH ANY SLOW MOVING THUNDERSTORM. HOWEVER WIDESPREAD FLOODING IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ROSA
VAZ025-036-037-090230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 837 PM EDT FRI AUG 8 2003 STORMS WITH VERY HEAVY RAIN WILL BE MOVING ACROSS WEST CENTRAL VIRGINIA THIS EVENING. SOME AREAS AROUND CHARLOTTESVILLE... LOVINGSTON... AND STAUNTON CAN EXPECT TO SEE 1 TO 2 INCHES OF RAIN. THIS MAY CAUSE SOME BASEMENT FLOODING AND MINOR STREET FLOODING. BE VERY CAUTIOUS DRIVING AT NIGHT WHEN IT IS HARD TO SEE COMPROMISED ROADWAYS. STRONG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
937 PM EDT FRI AUG 08 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 4W STAUNTON VA FLOOD
08/08/03 AUGUSTA ROUTE 254 HAS WATER OVER
THE ROAD. ALSO A SMALL
RURAL ROUTE.
0927 PM STAUNTON VA FLOOD
08/08/03 STAUNTON WIDESPREAD FLOODING.MDZ014-090615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1256 AM EDT SAT AUG 9 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN OVER EASTERN ANNE ARUNDEL COUNTY... AT 1256 AM EDT...DOPPLER RADAR INDICATED AN AREA OF HEAVY SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM DEALE TO 2 MILES NORTH OF LAKE SHORE...MOVING SLOWLY TO THE NORTH. THE COMMUNITIES OF ANNAPOLIS...ARNOLD...LAKE SHORE...LONDONTOWNE...MAYO...PAROLE...RIVIERA BEACH AND SHADY SIDE WILL BE AFFECTED BY THESE SHOWERS AND STORMS THROUGH 215 AM EDT. RADAR INDICATES THAT UP TO 2 TO 3 INCHES OF RAINFALL HAS FALLEN NEAR LAKE SHORE AND JACOBSVILLE. IF HEAVY RAINFALL CONTINUES...RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 06:31 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
A road was closed by flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371358, 5371426.